Back to doctors again

I'm due my injection on 27th May but noticed pain in joints comming back, brain fog and tiredness. GP is unsure what to do. He retested blood about a month ago said B12 was now over 1000. Is that good? He said it was fine. He is now retesting bloods again next week for everything. He said maybe vitamin D deficiency. I am confused as I feel the same as when I initially went to Gp and he said I have low B12 and possibly Pernicious anemia? Can any one help my confusion.

1 Reply

  • There is a huge overlap between the symptoms of B12 deficiency and other conditions. Combining that with the fact that people with one auto-immune problem frequently have other autoimmune conditions with overlapping symptoms and things start to get very complicated.

    There is also a thing called 'functional B12 deficiency' - another autoimmune problem that means that when your B12 levels rise the body attacks the mechanism that transports the B12 to the cellular level meaning that you have a lot of B12 in your system but aren't actually using it effectively.

    This article may be of interest

    although the article is primarily arguing that medics should be looking at high levels of B12 as they can indicate other problems, it also references a study in denmark I think that showed that something like 30% of those being treated for for B12 deficiency showed signs of functional deficiency.

    It isn't an argument for avoiding high levels of B12 but it does highlight that treating B12 is more complicated than just giving a patient loading and then maintenance shots - as there may be an internal battle going on between high levels of serum B12 and getting enough B12 to the cellular level.

    Vitamin D problems are also quite common in conjunction with B12 problems - which probably isn't that unexpected as one absorption problem intuitively seems to imply that other absorption problems are probably going to happen.

    I realise that this probably does nothing to lift the confusion but sometimes knowing that things are complicated can make you feel a little less 'stupid' that you feel confused :)

    Really hope that you can work with your GP to find a solution

You may also like...